Skip to content


    Attention All WebMD Community Members:

    These message boards are closed to posting. Please head on over to our new WebMD Message Boards to check out and participate in the great conversations taking place:

    Your new WebMD Message Boards are now open!

    Making the move is as easy as 1-2-3.

    1. Head over to this page:

    2. Choose the tag from the drop-down menu that clicks most with you (and add it to any posts you create so others can easily find and sort through posts)

    3. Start posting

    Have questions? Email us anytime at

    Leg cramps from asthma inhalers
    dilann posted:
    It is 4 am and I have been having horrible muscle cramping in my legs, feet and thighs from Flovent and albuterol inhalers. Singulair generally holds me, but I am in the midst of a bad URI. I eat a diet rich in natural grains, fruits and veggies and drink plenty of water. I frequently take a Mg capsule. Does anyone else have this problem?
    amcate responded:
    Yes, my calves often cramp really bad and painfully at night. The pain often wakes me up. I find that by contracting the opposing muscle group (the ones in the front, which cause the ankle to bend or dorsiflex) it helps it to relax. If the calves are too tight to do that, then I push hard on them which temporarily causes more pain, but then the whole muscle relaxes again and the pain goes completely away. I wasn't connecting it to any asthma meds, though, as I can't get off them anyway due to breathing issues and so I couldn't test if they are related. I have tried to increase potassium, which seems to help as long as I continue taking in a lot of potassium. I take FloVent 220, Advair 500/50, nasal sprays, and Zyrtec most days. Sometimes I don't take the FloVent 220 and use only Advair 500/50.
    pljohns replied to amcate's response:
    Absolutely! Almost every night I am awakened by very painful leg/foot/ankle cramps. I've done a lot of reading and mine are a odd ball side effect of Brovana, which is a long acting bronchodialator. I can't use inhalers and must use the neb twice a day.I have found that increasing magnesium has helped some, but doesn't totally get rid of them. Increasing potassium didn't help much and in fact, the longer I took potassium, the worse they got. Now that I've quit taking potassium, they are some better but I can't even eat a banana without the getting worse again. Gotta love asthma meds!
    amcate replied to pljohns's response:
    Thanks to both of you for mentioning the connection to the asthma meds. I had no idea. It happened again last night, but it's so common that I do the remedies in my sleep without fully waking up and I go right back to sleep. I remember the events the next day, though.
    sgbl88 responded:
    Hi dilann,
    I have cramps as well. Asthma meds do tend to deplete magnesium, potassium and Calcium. Low levels of either of them can cause cramps. I do get relief when I supplement all three, but potassium seems to be the most important for me.
    Jeremiah 29:11 For I know the thoughts that I think toward you, saith the LORD, thoughts of peace, and not of evil, to give you an expected end... Ye shall seek me, and find [me]

    Helpful Tips

    Asthma InhalersExpert
    There are several types of inhalers for asthma. Some inhalers (inhaled steroids) are controller medications that are used on a daily basis ... More
    Was this Helpful?
    128 of 159 found this helpful

    Related Drug Reviews

    • Drug Name User Reviews

    Report Problems With Your Medications to the FDA

    FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

    For more information, visit the Duke Health Asthma and Allergies Center